Winter Storm, Yellowstone
- When
- December 22, 1:00 AM MST to 2:00 PM MST
- Where
- Yellowstone forecast zone
- Reported by
- Trained Spotter
Snowfall of 6 to 8 inches along with poor road and severe driving conditions were reported.
An unstable northwest flow aloft containing strong jet dynamics, steep mid level lapse rates and a strong baroclinic zone resulted in periods of heavy snow across South Central Montana.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An unstable northwest flow aloft containing strong jet dynamics, steep mid level lapse rates and a strong baroclinic zone resulted in periods of heavy snow across South Central Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 21, 8:57 PM MST, 4 hours 3 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
857 PM MST SAT DEC 21 2013
.UPDATE...
MINOR ADJUSTMENTS TO PREVIOUS UPDATE. TWEAKED QPF AND SNOW
ACCUMULATIONS TO BETTER REFLECT LATEST MODEL GUIDANCE AND
ADVISORY. MOST AREAS FROM ROSEBUD COUNTY WEST SHOULD SEE AN INCH
OF SNOW OVERNIGHT AND AROUND 2 INCHES TOMORROW. LIGHT SNOW THIS
EVENING WILL NOT ADD UP TO MUCH WITH ACCUMULATING SNOW BEGINNING
AFTER MIDNIGHT. TEMPERATURES STILL IN THE 20S AROUND BILLINGS AT 9
PM...BUT 12 IN ROUNDUP AND SINGLE DIGITS TOWARD HYSHAM. THIS COLD
ARCTIC AIR WILL BE PULLED WESTWARD OVERNIGHT BY JET DYNAMICS.
ISENTROPIC LIFT INCREASES AS COLD AIR DEEPENS AND THIS WILL
PROVIDE MOST OF THE LIFT FOR SNOW THROUGH TOMORROW. THERE IS SOME
QG FORCING ALOFT AND A SURGE OF MID LEVEL MOISTURE FOR SOME OVER
RUNNING ASCENT MIXED IN. WITH ARCTIC AIR SLIDING WEST AND CURRENT
TEMPERATURES IN THE SINGLE DIGITS OVER NORTHEAST ZONES
ALREADY...PUSHED LOWS TOWARD LATEST GUIDANCE IN THE SINGLE DIGITS
TO LOW TEENS BELOW ZERO TONIGHT. REST OF THE FORECAST LOOKS GOOD.
NO CHANGES TO GOING WINTER WEATHER ADVISORY. ONE NOTE FOR TOMORROW
NIGHT...LATEST GUIDANCE SUGGESTING LOWS IN THE -20 TO -30 RANGE
FOR AREAS EAST OF ROSEBUD COUNTY SO MAY NEED TO ADJUST CURRENT
FORECAST DOWN 5 TO 10 DEGREES FOR THESE AREAS. CHAMBERS
&&
.SHORT TERM...VALID FOR SUN AND MON...
SUBTLE RIPPLES IN NORTHWEST FLOW AND TRICKY TERRAIN EFFECTS HAVE
MADE FOR A DIFFICULT FORECAST SITUATION TODAY. WILL STEP BACK AND
LOOK AT BIG PICTURE FOR THIS PACKAGE...AND THEN FOCUS ON A FEW
DETAILS.
FRONTOGENESIS IN THE WEST THIS MORNING DUMPED 1 TO 3 INCHES OF
SNOW IN PORTIONS OF PARK COUNTY AND FROM REED POINT TO BRIDGER. AT
THIS TIME WE ARE STILL GETTING DECENT RETURNS FROM THE PRYORS
REGION AND WESTERN BIG HORN COUNTY. UPPER FORCING AND OVERRUNNING
COMBINED TO PRODUCE 1 TO AT LEAST 3 INCHES IN CUSTER COUNTY AS
WELL AS OF EARLY AFTERNOON. SNOW SHOULD LET UP LATE TODAY IN MOST
AREAS AS THE MID LEVELS SETTLE DOWN FOR A SHORT TIME. THE COLD
FRONT WILL BACK UP INTO THE WESTERN ZONES LATER THIS EVENING
SETTING UP A BAROCLINIC ZONE ACROSS THE WESTERN AND CENTRAL ZONES.
ANOTHER UPPER DISTURBANCE WILL TRACK OVER THIS INCREASING LOW
LEVEL CONVERGENCE...AND LIFT WILL BE AIDED BY THE LEFT FRONT QUAD
OF AN UPPER JET TRACKING INTO THE ROCKIES. THUS...BY TOMORROW
MORNING WE SHOULD HAVE THE INGREDIENTS FOR SOME DECENT SNOWFALL
FROM ABOUT BILLINGS WESTWARD. THIS IS COVERED WELL BY THE 06Z TO
00Z WINTER WEATHER ADVISORIES CURRENTLY IN PLACE. WE COULD SEE A
FEW LOCAL AREAS PICK UP WARNING CRITERIA...BUT MOST LOCATIONS
SHOULD SEE JUST ADVISORY LEVEL AMOUNTS FROM 2 TO 5 INCHES.
SNOW SHOULD DWINDLE BY TOMORROW EVENING. THE NEXT SYSTEM UPSTREAM
WILL INDUCE LEE SIDE PRESSURE FALLS BY MONDAY MORNING RESULTING IN
STRONG WINDS IN THE WESTERN GAP AND FOOTHILL AREAS. WILL BUMP UP
WIND SPEEDS TO ADVISORY LEVEL FOR MONDAY...BUT NOT GO WITH ANY
HIGHLIGHTS YET. IN ADDITION...ANOTHER DISTURBANCE WILL BRING A
CHANCE OF PRECIPITATION MONDAY INTO EARLY TUESDAY. BUFKIT
SOUNDINGS SUGGEST A BRIEF PERIOD OF FREEZING DRIZZLE IS POSSIBLE
IN THE EAST...SO HAVE ADDED A SLIGHT CHANCE OF THIS TO THE
NORTHEAST ZONES FROM MILES CITY TO BAKER. BT
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
MODELS ARE IN PRETTY GOOD AGREEMENT THROUGH THE EXTENDED
FORECAST. BIGGEST DISCREPANCIES CONTINUE TO BE TIMING OF
INDIVIDUAL SHORTWAVES MOVING ACROSS THE REGION.
TUES...A STRONG SHORTWAVE MOVES THROUGH THE AREA. ATTENDANT
PACIFIC MOISTURE...NW UPSLOPE FLOW...AND STRONG PVA ROTATING
THROUGH THE REGION WILL INCREASE THE POTENTIAL FOR SNOW...ESPECIALLY
OVER THE WESTERN MOUNTAINS AND SOUTHEAST MONTANA HILLS. BUFKIT
SOUNDINGS INDICATE THAT THERE IS AT LEAST A SLIGHT CHANCE OF SOME
ICE PELLETS OR FREEZING RAIN ACROSS THE EAST EARLY TUES
MORNING...BUT IT LOOKS LIKE A SHORT-LIVED PERIOD...SO DID NOT ADD
THAT TO THE FORECAST. FUTURE SHIFTS WILL NEED TO WATCH THAT.
TEMPERATURES COOL TO BELOW AVERAGE ON WED AS COLDER AIR FROM
CANADA IS PULLED INTO OUR REGION BEHIND A BACK DOOR COLD FRONT.
UNSTABLE NORTHWEST FLOW SETS UP ALOFT...THUS CANNOT RULE OUT SOME
ISOLATED TO SCATTERED SNOW SHOWERS ACROSS SOUTHEAST MONTANA. UPPER
LEVEL RIDGING BUILDS BACK INTO THE AREA THURS INTO FRI...WHICH
WILL LEAD TO MODERATING TEMPS. THE INITIAL PUSH OF WARMER AIR FROM
THE SW THURS MAY RESULT IN SOME ISENTROPIC UPGLIDE/LIGHT PRECIP
ACROSS THE EAST. FRI LOOKS LIKE A DRY DAY WITH HIGHS IN THE 30S
AND 40S. SHOULD BE WINDY ACROSS THE WEST AS THE PRESSURE GRADIENT
INCREASES BETWEEN A GREAT BASIN HIGH AND A DEVELOPING LEE SIDE
TROUGH.
MODELS INDICATE THAT ANOTHER FAIRLY STRONG SHORTWAVE/COLD FRONT
COMBINATION WILL MOVE INTO THE REGION SAT...COOLING TEMPS AND
INCREASING THE POTENTIAL FOR MORE SNOW. OPTED TO GO WITH CLIMO
PRECIP FOR SAT...WHICH SEEMED LIKE A REASONABLE STARTING POINT.
STC
&&
.AVIATION...
AREAS OF LIGHT SNOW OR FLURRIES AND MVFR/IFR FLIGHT CONDITIONS
WILL IMPACT THE REGION TONIGHT. SNOWFALL WILL INCREASE IN
INTENSITY AFTER 07Z ESPECIALLY IN WESTERN PARTS IMPACTING KLVM-
KBIL-KSHR. EXPECT MORE FREQUENT REDUCTIONS TO MVFR/IFR/LIFR AT
THESE SITES FROM LATE TONIGHT THROUGH AROUND MID AFTERNOON ON
SUNDAY. EXPECT VFR WITH LOCAL MVFR IN THE EAST FROM KMLS TO KBHK
TOMORROW. MOUNTAINS WILL REMAIN OBSCURED. JKL
&&
.PRELIMINARY POINT TEMP/POPS...
SUN MON TUE WED THU FRI SAT
-----------------------------------------------------------
BIL 008/013 009/036 030/037 017/027 017/036 023/041 026/039
89/S 21/N 22/J 11/B 11/B 11/N 12/J
LVM 012/021 015/039 029/035 014/028 015/037 023/039 025/036
88/S 22/W 33/W 11/B 11/N 11/N 12/J
HDN 005/012 002/034 030/037 013/026 013/034 018/040 020/038
88/S 21/E 33/W 11/B 11/B 11/B 12/J
MLS 905/003 916/019 019/035 014/024 005/026 016/036 021/034
33/S 12/J 34/J 11/B 12/J 11/B 12/J
4BQ 902/009 910/023 023/037 014/025 009/029 017/039 022/037
54/S 22/J 44/W 12/J 12/J 11/B 12/J
BHK 908/000 919/015 015/033 012/020 002/024 014/035 018/034
82/S 02/J 54/J 22/J 12/J 11/B 12/J
SHR 007/013 005/033 025/036 013/027 013/035 017/042 021/036
66/S 22/J 24/J 11/B 12/J 11/B 12/J
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM MST SUNDAY FOR
ZONES 28>30-34-35-38-39-41-42-56-57-64>66.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 259 PM MST SAT DEC 21 2013 MTZ028>042-056>058-063>068-WYZ098-099-222200- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 259 PM MST SAT DEC 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT EXPECT SNOW PACKED AND SLICK ROADS ACROSS MUCH OF THE REGION TONIGHT. PERIODS OF SNOW WILL INCREASE AGAIN LATE AND BECOME MODERATE IN AREAS FROM BILLINGS WESTWARD BY MORNING. PLEASE CHECK THE LATEST ROAD REPORTS AND FORECAST BEFORE TRAVELING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SNOW WILL CONTINUE ACROSS THE AREA ON SUNDAY. ICY ROAD CONDITIONS CAN BE EXPECTED AND CARE SHOULD BE TAKEN IF TRAVELING. THREE TO FIVE INCHES OF FRESH SNOW WILL BE COMMON BY THE END OF THE WEEKEND...WITH A FEW LARGER AMOUNTS POSSIBLE FROM BILLINGS SOUTH AND WEST. THE SNOW WILL DIMINISH BY LATE AFTERNOON. ANOTHER ROUND OF STRONG GUSTY WINDS IS EXPECTED IN THE LIVINGSTON...NYE AND BIG TIMBER AREAS MONDAY AND TUESDAY. MOTORISTS PLANNING TO TRAVEL THROUGH I-90 NEAR LIVINGSTON SHOULD CHECK ROAD REPORTS AND FORECASTS. ANOTHER FAST MOVING DISTURBANCE WILL BRING SNOW SHOWERS ACROSS THE REGION MONDAY AFTERNOON AND EVENING. THERE IS ALSO A SLIGHT CHANCE OF FREEZING DRIZZLE MONDAY EVENING IN SOUTHEAST MONTANA WHICH MAY AFFECT SECTIONS OF INTERSTATE 94 FROM FORSYTH TO GLENDIVE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
6 winter storm. Local standard time, as filed.
Snowfall of 6 to 8 inches along with poor road and severe driving conditions were reported.
Snowfall of 5 to 10 inches along with severe driving conditions was reported across the area.
Road conditions and visibilities were poor between Billings and Hardin.
Snowfall around 10 inches along with terrible driving conditions were reported near Big Timber. I-90 required chains only for this area.
Snowfall of 5 to 9 inches was reported across the area. Chains were required on I-90 west of Columbus with emergency travel only.
Snowfall of 4 to 6 inches was reported along with very bad road conditions.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 485882, 485610, 485880, 485883, 486542, 485881.